Skip to main content Accessibility help
×
Home
Hostname: page-component-559fc8cf4f-xbbwl Total loading time: 3.647 Render date: 2021-03-06T02:11:05.342Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": false, "newCiteModal": false, "newCitedByModal": true }

Acute allergic reaction due to the administration of fibrinolytic therapy for ST-segment elevation myocardial infarction: case report and discussion

Published online by Cambridge University Press:  21 May 2015

Geoff C. Mills
Affiliation:
University of Western Ontario CCFP-EM Residency Program, London, Ont.
Robert T. Arntfield
Affiliation:
Medical Student, University of Western Ontario, London, Ont.
Robert J. Sedran
Affiliation:
Department of Emergency Medicine, London Health Sciences Centre, and Division of Emergency Medicine, Department of Medicine, University of Western Ontario, London, Ont.
Corresponding
E-mail address:

Abstract

Although a rare phenomenon, acute allergic reactions to fibrinolytic and heparin therapy have been described in the literature. We report the case of a 63-year-old woman who experienced a severe anaphylactic reaction while undergoing fibrinolytic therapy with tissue plasminogen activator for an ST-segment elevation myocardial infarction. Overall outcome was successful, but patient morbidity was increased because of the reaction and the subsequent therapy administered.

Type
Case Report • Observations de cas
Copyright
Copyright © Canadian Association of Emergency Physicians 2003

References

1.Tsang, TS, Califf, RM, Stebbins, AL, Lee, KL, Cho, S, Ross, AM, et al. Incidence and impact on outcome of streptokinase allergy in the GUSTO-1 trial. Global utilization of streptokinase and tPA in occluded coronary arteries. Am J Cardiol 1997;79:12325.CrossRefGoogle Scholar
2.White, HD, Cross, DB, Williams, BF, Norris, RM.Safety and efficacy of repeat thrombolytic treatment after acute myocardial infarction. Br Heart J 1990;64:17781.CrossRefGoogle ScholarPubMed
3.Massell, D, Gill, JB, Cairns, JA.Anaphylactiod reaction during infusion of recombinant tissue-type plasminogen activator for acute myocardial infarction. Can J Cardiol 1991;7:298302.Google Scholar
4.Purvis, JA, Booth, NA, Wilson, CM, Aggi, JAA, McClusky, DR.Anaphylactoid reaction after injection of alteplace. Lancet 1993; 341:9667.CrossRefGoogle Scholar
5.Hill, MD, Barber, PA, Takahashi, J, Demchuk, AM, Feasby, TE, Buchan, AM.Anaphylactoid reactions and angioadema during alteplace treatment of acute ischemic stroke. CMAJ 2000;162 (9):12814.Google Scholar
6.Francis, CW, Brenner, B, Leddy, JP, Marder, VJ.Angioedema during therapy with recombinant tissue plasminogen activator. Br J Haematol 1991;77:5623.Google ScholarPubMed
7.Fayad, PB, Albers, GW, Frey, JL, Raps, EC.Orolingual angioedema complicating rt-PA therapy for acute ischemic stroke [abstract]. Stroke 1999;30:242.Google Scholar
8.Marder, VJ, Brenner, B, Totterman, S, Francis, CW, Rubin, R, Rao, AK, et al. Comparison of dosage schedules of rt-PA in the treatment of proximal deep vein thrombosis. J Lab Clin Med 1992; 119:48595.Google ScholarPubMed
9.Walenga, JM, Bick, RL.Heparin-induced thrombocytopenia, paradoxical thromboembolism, and other side effects of heparin therapy. Med Clin North Am 1998;82:63558.CrossRefGoogle ScholarPubMed
10.Harenburg, J, Huhle, G, Wang, L, Hoffman, U, Bayerl, C, Kerowgan, M.Association of heparin-induced skin lesions, intracutaneous tests, and heparin-induced IgG. Allergy 1999;54:4737.CrossRefGoogle Scholar
11.Harada, A, Tatsuno, K, Kikuchi, T, Takahashi, Y, Sai, S, Murakami, Y, et al. Use of bovine lung heparin to obviate anaphylactic shock caused by porcine gut heparin. Ann Thorac Surg 1990;49:8267.CrossRefGoogle ScholarPubMed
12.Fields, RM, Peppo, W.The use of intravenous recombinant hirudin in the treatment of deep vein thrombosis in a patient with an acute heparin allergy. Ann Emerg Med 2002;40(2):1558.CrossRefGoogle Scholar
13.Hewitt, RL, Akers, DL, Leissinger, CA, Gill, JI, Aster, RH.Concurrence of anaphylaxis and acute heparin-induced thrombocytopenia in a patient with heparin-induced antibodies. J Vasc Surg 1998;28(3):5615.CrossRefGoogle Scholar
14.Hancock, BW, Naysmith, A.Hypersensitivity to chlorocresolpreserved heparin. BMJ 1975;27:7467.CrossRefGoogle Scholar

Full text views

Full text views reflects PDF downloads, PDFs sent to Google Drive, Dropbox and Kindle and HTML full text views.

Total number of HTML views: 0
Total number of PDF views: 108 *
View data table for this chart

* Views captured on Cambridge Core between September 2016 - 6th March 2021. This data will be updated every 24 hours.

Access

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Acute allergic reaction due to the administration of fibrinolytic therapy for ST-segment elevation myocardial infarction: case report and discussion
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

Acute allergic reaction due to the administration of fibrinolytic therapy for ST-segment elevation myocardial infarction: case report and discussion
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

Acute allergic reaction due to the administration of fibrinolytic therapy for ST-segment elevation myocardial infarction: case report and discussion
Available formats
×
×

Reply to: Submit a response


Your details


Conflicting interests

Do you have any conflicting interests? *